|Atripla or Combovir + Sustiva
Mar 6, 2008
Dear doctor Bob
Hope you dont mind posign this question to you despite it strictly speaking is not related to safe sex, but your twisted sense of humour is - funnily enough - only available to your readers in your forums....
My wonderful (poz) bf and I are in a bit of a dilemma, as he soon will need to start treatment (CD4 285).
He presently live in USA (Boston), but is considering to move to China (he is Chinese, and we met each other here).
His doctors in USA have recommended him to start on Atripla, which seems to be rather standard these days, but this drug is not available in China. I have today met with US trained HIV specialist here and he recommended Combovir+Sustiva as an available alternative. He furthermore said there are severeal other 'good' alternative combination treatment available when/if should be necesarry to change.
NOW the question, In your expert opinion what are the major difference between these 2 treatment options - not least when it comes to (likely) side effects.
My sugar BF is obviously scared and nervous right now about starting treatment and what potential effects it will have on his daily life, why your advise would be highly appreciated. Obviously I really wish to be supportive and help cheer him up (when needed) in this difficult time - actually want to spend the rest of my life with him as we really are gay-happiness poster card when together.... Unfortunately not possible for me to relocate to USA presently.
Have donated to your good cause in the past and more will be coming.
Take care doctor Bob, and despite Hillary har a brief revival today/yesteday, it is still: GO OBAMA!!!!
| Response from Dr. Frascino
Anyone who appreciates my admittedly twisted sense of humor is always welcome here!
Atripla (efavirenz/Sustiva + tenofovir/Viread + emtricitabine/Emtriva) has indeed become a frequent first-line therapy for treatment-nave patients, due to its efficacy, potency, tolerability and convenient once-per-day dosing.
The regimen your doctor is suggesting for your boyfriend would substitute Combivir (zidovudine/Retrovir + lamivudine/Epivir) for tenofovir/Viread + emtricitabine/Emtriva. This two-drug combination is also called Truvada. So the real question is how does the two-drug combination Combivir compare with the two-drug combination Truvada.
Several recent studies comparing these two reverse transcriptase inhibitor backbone combinations give the edge to Truvada. In fact very recently the United States Department of Health and Human Services revised its guidelines and demoted Combivir from "preferred" nucleoside backbone to "alternative" status. (It's a definite downgrade.) Truvada has been shown to be a more effective and less toxic combination. I'm surprised it's not readily available in China. Perhaps you should check with another HIV specialist there just to confirm if it's available or not. If it's not available, I would recommend Epzicom (abacavir + lamivudine) over Combivir. If your boyfriend decides on this regimen, he'll need HLA B5701 screening first to check for increased risk of abacavir hypersensitivity.
My advice is that you and your boyfriend discuss his potential move to China with his current HIV specialist in Boston. Based on resistance tests and other factors, the HIV specialist should be able to recommend a potent safe regimen that he'll be able to continue if and when he makes the move. Since this will be his first regimen and we now have quite a number of potent antiretrovirals widely available, he should have a number of excellent options from which to choose. Have him review the information on this Web site and related links. It should help calm some of his fears related to beginning treatment.
Thanks for your donations to the Robert James Frascino AIDS Foundation (www.). They are warmly appreciated.
Obama is still my first choice to clean up Dubya's mess. (Although I'm confident Hillary would do a fine job as well. In fact at this point, "ABB" (Anybody But Bush) would be a remarkable improvement.)
Casper, good luck with your "virally enhanced" Mr. Right. If your magnetic relationship works out anything like mine, you are in for a marvelous "happily ever after."
Good luck to you both.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Balls After Touching Vaginal Secretions Sign Of HIV AIDS
- Sore Testicles After Lap Dance Worried I Have HIV
- Swollen Lymph Glands After French Kissing Worried I Have HIV
- White Bumps On Penis After Masturbation Worried I Have HIV
- Can Saliva Transmit Hepatitis B?
- Can Steroids Cause Vaginal Bleeding?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.